If you are having problems with urticaria, hair loss is probably not related directly to the urticaria. Hair loss can be attributed to many things but there is no medical research to indicate a direct relationship to hives. Hair loss can be attributed to many conditions and you should see if any of them also have hives as a symptom or side effect as well.  Some possible causes of hair loss include:

  • Stress
  • Drug side effects
  • Iron deficiency
  • Menopause
  • Genetics
  • Aging
  • Allergic reaction to something put into the hair
  • Hair style


Look For a Link to Both Urticaria, Hair Loss


If you look at the general list above, it is known that stress, drug side effects, and allergic reactions can cause hives. Hair loss occurs with all of these so it seems a logical place to start would be with the most common condition that causes hives, hair loss, or both and that would be anxiety or stress.

Stress is so prevalent in modern society that hardly anybody is immune from it. It is also one of the most common triggers of hives. Hair loss to be concerned with is difficult to define and is relative. 50 to 100 hairs lost in a day is not all that unusual. Control your stress and see if the problem with hives disappears. If it does, you should be relieved and, quite frankly, quit worrying about your hair loss.


Have You Changed Your Hair Style or Color Lately?


Allergic reactions to hair dyes, permanent solutions, or any of the other myriad of hair care products available is very common. And one of those reactions is hives. Hair loss can also be caused by some solutions put into the hair, but it will be temporary.

Sometimes a new hair style that pulls the hair tightly in any one place could cause what is known as pressure urticaria. Hair loss from tight buns or pony tails is not unusual either so this is another possible cause.


Have You Started Taking a New Medication?


Cancer fighting drugs are known to cause urticaria, hair loss, vomiting, nausea, and many other side effects. But if you are fighting cancer, hair loss and hives are, frankly, the least of your concerns.

Some anti-acne drugs like Isotretinoin, can cause hives, hair loss and other unwelcome rashes.

You should know that the two conditions – hives, hair loss, are not directly related. So a little detective work is in order if these two problems are causing you concern.  Look for common causes. The good news is that hives are very difficult to find a cause for and if you can correlate hives with hair loss you may have narrowed down the list of possible causes for your particular type of hives.  Hair loss, if it continues over many years, is more likely age-related or genetic and there is not much to be done for it.